Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 138, NWS Cleveland, OH

July 8, 20036 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 8, 2003, 3:28 AM EDT for 6 counties in Ohio. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 3:28 AM EDT (07:28 UTC)
Expired
Jul 8, 2003, 4:30 AM EDT
In force
62 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Crawford County, OH, Marion County, OH, Ottawa County, OH, Sandusky County, OH, Seneca County, OH, Wyandot County, OH

The radar

The Cleveland radar (KCLE), 124 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:20 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2731 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2731 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 080728
SVRCLE
OHC033-101-123-143-147-175-080830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
327 AM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN NORTH CENTRAL OHIO...
  MARION COUNTY IN NORTH CENTRAL OHIO...
  OTTAWA COUNTY IN NORTHWEST OHIO...
  SANDUSKY COUNTY IN NORTHWEST OHIO...
  SENECA COUNTY IN NORTHWEST OHIO...
  WYANDOT COUNTY IN NORTHWEST OHIO...

* UNTIL 430 AM EDT

* AT 327 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST
  OF GENOA TO 13 MILES SOUTHWEST OF LA RUE...OR ALONG A LINE
  EXTENDING FROM 3 MILES NORTHWEST OF TOLEDO TO 14 MILES SOUTH OF
  KENTON...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLOOMVILLE
  BUCYRUS
  CHATFIELD
  CLYDE
  CRESTLINE
  ELMORE
  FOSTORIA
  FREMONT
  GALION
  GENOA
  GIBSONBURG
  GREEN SPRINGS
  LA RUE
  MARION
  MARSEILLES
  MORRAL
  NEW RIEGEL
  NEW WASHINGTON
  OAK HARBOR
  PROSPECT
  SYCAMORE
  TIFFIN
  UPPER SANDUSKY
  WALDO
  WOODVILLE

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4091 8351 4103 8341 4162 8341 4162 8311
          4154 8298 4099 8296 4098 8273 4071 8273
          4070 8294 4045 8303 4045 8325 4050 8326
          4051 8341 4071 8348

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:25 AM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 8, 2:25 AM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
225 AM EDT TUE JUL 8 2003

NR ZNL UPR FLOW ACRS NRN TIER OF STATES BECOMES MORE NW SE AS RDG
STARTS TO BLD WRN U.S. AFT 48 HRS. MDLS IN FAIRLY GOOD AGRMNT ON
THIS WITH FAIRLY STG S/W MOVG E FM DKTS AT THAT TIME. ETA A LTL STGR
WITH THIS FEATURE THAN AVN AS IT MOVES INTO LWR LKS AND OH VLY 60+
HRS. MDLS BGNG TO DVLP A LTL STGR SFC LOW THAN PRVS RUNS. SFC LOW TO
NE IA BY 48 HRS THEN TO SRN LMIC BY 60 HRS. MOS POPS SEEM TO BE
SLACKING OFF 3RD AND 4TH PDS. THIS LOOKS A LTL FISHY. WL GNLY KEEP
POPS IN MDT TO HI CHC RGN WED AND WED NGT.

MOST TMPS FAIRLY CLOSE AMG MDLS SO WONT VARY A WHOLE LOT.

.CLE...
OH...SVR TSTM WATCH TIL 5 AM FOR XTRM WRN END OF CWA.
PA...NONE.

VRCEK
Hazardous weather outlook, Jul 7, 6:17 AM EDT, 21 hours 11 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-071215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
617 AM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT. THE PRIMARY THREAT APPEARS TO BE THE THREAT FOR STRONG,
DAMAGING WINDS.  LOCALLY HEAVY RAINS ARE ALSO QUITE POSSIBLE
RESULTING IN LOCALIZED FLOODING OF SMALL STREAMS AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...

THE SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL PERSIST THROUGH AT
LEAST TUESDAY.  THE RISK FOR FLOODING WILL ALSO CONTINUE OVER AREAS
THAT RECEIVE HEAVY RAINS IN A SHORT PERIOD OF TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 8, 12:59 AM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1259 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0424 PM    RANDOLF                   OH   TORNADO
07/08/03   PORTAGE

0440 PM    AUSTINTOWN                OH   WIND DAMAGE
07/08/03   MAHONING                       SEVERAL TREES DOWN

0305 PM    BUCYRUS                   OH   WIND DAMAGE
07/08/03   CRAWFORD                       SEVERAL TREES DOWN

0255 PM    MARION                    OH   WIND DAMAGE
07/08/03   MARION                         FEW TREES DOWN

0330 PM    GROVE                     OH   WIND DAMAGE
07/08/03   MORROW                         SEVERAL TREES DOWN

0340 PM    BELLVILLE                 OH   WIND DAMAGE
07/08/03   RICHLAND                       4 LARGE TREES DOWN

0305 PM    FAIRVIEW PARK             OH   WIND DAMAGE
07/08/03   CUYAHOGA                       SEVERAL LARGE LIMBS DOWN
                                          AND POWER LINES

0300 PM    CLEVELAND                 OH   61 MPH TSTM WIND GUST
07/08/03   CUYAHOGA                       AT CLE AIRPORT

0300 PM    LORAIN                    OH   WIND DAMAGE
07/08/03   LORAIN                         SEVERAL TREES DOWN

0409 PM    STREETSBORO               OH   1.75 INCH HAIL
07/08/03   PORTAGE

0420 PM    AKRON                     OH   50 to 60 MPH TSTM WIND GUST
07/08/03   SUMMIT

0427 PM    CANTON                    OH   60 MPH TSTM WIND GUST
07/08/03   STARK

0937 PM    NORTH OLMSTED             OH   .88 INCH HAIL
07/08/03   CUYAHOGA

0955 PM    STRONGSVILLE              OH   .88 INCH HAIL
07/08/03   CUYAHOGA

1006 PM    BRUNSWICK                 OH   .88 INCH HAIL
07/08/03   MEDINA
Local storm report, Jul 8, 12:59 AM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1259 AM EDT TUE JUL 8 2003

CORRECTED DATE OF EVENT

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0424 PM    RANDOLF                   OH   TORNADO
07/07/03   PORTAGE

0440 PM    AUSTINTOWN                OH   WIND DAMAGE
07/07/03   MAHONING                       SEVERAL TREES DOWN

0305 PM    BUCYRUS                   OH   WIND DAMAGE
07/07/03   CRAWFORD                       SEVERAL TREES DOWN

0255 PM    MARION                    OH   WIND DAMAGE
07/07/03   MARION                         FEW TREES DOWN

0330 PM    GROVE                     OH   WIND DAMAGE
07/07/03   MORROW                         SEVERAL TREES DOWN

0340 PM    BELLVILLE                 OH   WIND DAMAGE
07/07/03   RICHLAND                       4 LARGE TREES DOWN

0305 PM    FAIRVIEW PARK             OH   WIND DAMAGE
07/07/03   CUYAHOGA                       SEVERAL LARGE LIMBS DOWN
                                          AND POWER LINES

0300 PM    CLEVELAND                 OH   61 MPH TSTM WIND GUST
07/07/03   CUYAHOGA                       AT CLE AIRPORT

0300 PM    LORAIN                    OH   WIND DAMAGE
07/07/03   LORAIN                         SEVERAL TREES DOWN

0409 PM    STREETSBORO               OH   1.75 INCH HAIL
07/07/03   PORTAGE

0420 PM    AKRON                     OH   50 TO 60 MPH TSTM WIND GUST
07/07/03   SUMMIT

0427 PM    CANTON                    OH   60 MPH TSTM WIND GUST
07/07/03   STARK

0937 PM    NORTH OLMSTED             OH   .88 INCH HAIL
07/07/03   CUYAHOGA

0955 PM    STRONGSVILLE              OH   .88 INCH HAIL
07/07/03   CUYAHOGA

1006 PM    BRUNSWICK                 OH   .88 INCH HAIL
07/07/03   MEDINA
Local storm report, Jul 8, 1:35 AM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1259 AM EDT TUE JUL 8 2003

CORRECTED DATE OF EVENT

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0424 PM    RANDOLF                   OH   TORNADO
07/07/03   PORTAGE

0440 PM    AUSTINTOWN                OH   WIND DAMAGE
07/07/03   MAHONING                       SEVERAL TREES DOWN

0305 PM    BUCYRUS                   OH   WIND DAMAGE
07/07/03   CRAWFORD                       SEVERAL TREES DOWN

0255 PM    MARION                    OH   WIND DAMAGE
07/07/03   MARION                         FEW TREES DOWN

0330 PM    GROVE                     OH   WIND DAMAGE
07/07/03   MORROW                         SEVERAL TREES DOWN

0340 PM    BELLVILLE                 OH   WIND DAMAGE
07/07/03   RICHLAND                       4 LARGE TREES DOWN

0305 PM    FAIRVIEW PARK             OH   WIND DAMAGE
07/07/03   CUYAHOGA                       SEVERAL LARGE LIMBS DOWN
                                          AND POWER LINES

0300 PM    CLEVELAND                 OH   61 MPH TSTM WIND GUST
07/07/03   CUYAHOGA                       AT CLE AIRPORT

0300 PM    LORAIN                    OH   WIND DAMAGE
07/07/03   LORAIN                         SEVERAL TREES DOWN

0409 PM    STREETSBORO               OH   1.75 INCH HAIL
07/07/03   PORTAGE

0420 PM    AKRON                     OH   50 TO 60 MPH TSTM WIND GUST
07/07/03   SUMMIT

0427 PM    CANTON                    OH   60 MPH TSTM WIND GUST
07/07/03   STARK

0937 PM    NORTH OLMSTED             OH   .88 INCH HAIL
07/07/03   CUYAHOGA

0955 PM    STRONGSVILLE              OH   .88 INCH HAIL
07/07/03   CUYAHOGA

1006 PM    BRUNSWICK                 OH   .88 INCH HAIL
07/07/03   MEDINA
Local storm report, Jul 8, 1:37 AM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
137 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0111 AM    HUDSON                    OH   .75 INCH HAIL
07/08/03   SUMMIT
Local storm report, Jul 8, 1:55 AM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
155 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 AM    RAVENNA                   OH   .75 INCH HAIL
07/08/03   PORTAGE

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:00 PM EDTSpecial Marine WarningCLE2 hr
Jul 7, 9:04 PM EDTSevere Thunderstorm WarningCLELorain41 min
Jul 7, 9:19 PM EDTSevere Thunderstorm WarningCLECuyahoga41 min
Jul 7, 9:31 PM EDTSevere Thunderstorm WarningCLEMedina, Summit44 min
Jul 7, 9:47 PM EDTSevere Thunderstorm WarningCLELorain28 min
Jul 7, 10:12 PM EDTSevere Thunderstorm WarningCLEMedina, Summit63 min
Jul 7, 10:49 PM EDTSevere Thunderstorm WarningCLEStark56 min
Jul 7, 11:11 PM EDTSevere Thunderstorm WarningCLESummit49 min
Jul 7, 11:56 PM EDTSevere Thunderstorm WarningCLEMedina, Summit49 min
Jul 8, 1:04 AM EDTSevere Thunderstorm WarningCLESummit56 min
Jul 8, 1:39 AM EDTSevere Thunderstorm WarningCLEPortage51 min
Jul 8, 2:33 AM EDTSevere Thunderstorm WarningCLEMahoning57 min
Jul 8, 3:12 AM EDTSevere Thunderstorm WarningCLEHancock, Lucas, Wood63 min
Jul 8, 3:56 AM EDTSevere Thunderstorm WarningCLEErie, Huron, Morrow, Richland79 min
Jul 8, 4:08 AM EDTSpecial Marine WarningCLE2 hr
Jul 8, 4:08 AM EDTSpecial Marine WarningCLE2 hr
Jul 8, 4:14 AM EDTSevere Thunderstorm WarningCLEAshland, Knox61 min
Jul 8, 4:25 AM EDTSevere Thunderstorm WarningCLEHolmes, Lorain, Medina, Wayne65 min
Jul 8, 4:52 AM EDTSpecial Marine WarningCLE113 min
Jul 8, 4:52 AM EDTSpecial Marine WarningCLE113 min
Jul 8, 4:57 AM EDTSevere Thunderstorm WarningCLECuyahoga63 min
Jul 8, 5:08 AM EDTSevere Thunderstorm WarningCLEStark, Summit67 min
Jul 8, 5:15 AM EDTTornado WarningCLECuyahoga, Lorain60 min
Jul 8, 5:27 AM EDTSevere Thunderstorm WarningCLEGeauga, Portage63 min
Jul 8, 5:44 AM EDTSevere Thunderstorm WarningCLEMahoning, Trumbull61 min
Jul 8, 2:42 PM EDTSpecial Marine WarningCLE2 hr
Jul 8, 3:17 PM EDTSevere Thunderstorm WarningCLELucas, Wood58 min
Jul 8, 3:37 PM EDTSevere Thunderstorm WarningCLEWyandot38 min
Jul 8, 3:56 PM EDTSevere Thunderstorm WarningCLESandusky64 min
Jul 8, 3:59 PM EDTSevere Thunderstorm WarningCLESeneca61 min
Jul 8, 4:11 PM EDTTornado WarningCLESeneca49 min
Jul 8, 4:15 PM EDTSevere Thunderstorm WarningCLEHancock60 min
Jul 8, 4:21 PM EDTSevere Thunderstorm WarningCLECrawford54 min
Jul 8, 4:30 PM EDTFlash Flood WarningCLECrawford, Hancock, Seneca, Wyandot3 hr
Jul 8, 4:46 PM EDTSevere Thunderstorm WarningCLEHuron59 min
Jul 8, 4:54 PM EDTSevere Thunderstorm WarningCLERichland66 min
Jul 8, 5:01 PM EDTTornado WarningCLEHuron59 min
Jul 8, 5:18 PM EDTSevere Thunderstorm WarningCLEAshland, Lorain57 min
Jul 8, 5:20 PM EDTSevere Thunderstorm WarningCLEMorrow55 min
Jul 8, 5:23 PM EDTSevere Thunderstorm WarningCLESummit52 min
Jul 8, 5:24 PM EDTTornado WarningCLEAshland51 min
Jul 8, 5:33 PM EDTSevere Thunderstorm WarningCLEWayne57 min
Jul 8, 5:35 PM EDTSevere Thunderstorm WarningCLEMedina55 min
Jul 8, 5:38 PM EDTSevere Thunderstorm WarningCLEHolmes67 min
Jul 8, 5:49 PM EDTSevere Thunderstorm WarningCLEPortage56 min
Jul 8, 5:55 PM EDTFlash Flood WarningCLEAshland3 hr
Jul 8, 6:09 PM EDTTornado WarningCLEWayne51 min
Jul 8, 6:22 PM EDTSevere Thunderstorm WarningCLEStark53 min
Jul 8, 6:34 PM EDTFlash Flood WarningCLERichland3 hr
Jul 8, 6:53 PM EDTSevere Thunderstorm WarningCLEMahoning52 min
Jul 8, 7:22 PM EDTFlash Flood WarningCLECrawford, Wyandot3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.